Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Nashville, TN

May 16, 2010Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 16, 2010, 10:45 PM CDT for Wayne County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 10:45 PM CDT (03:45 UTC)
Expired
May 17, 2010, 12:45 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wayne County, TN

The radar

The Nashville radar (KOHX), 154 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS54 KOHX 170345
FFWOHX
TNC181-170545-
/O.NEW.KOHX.FF.W.0020.100517T0345Z-100517T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 PM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 1245 AM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLIFTON...
  AND THE EAGLE CREEK WILDLIFE MANAGEMENT AREA. RAINFALL OF UP TO
  2 INCHES HAS ALREADY FALLEN OVER PARTS OF THE WARNED AREA AND MORE
  HEAVY RAIN IS EXPECTED TO FALL DURING THE NEXT ONE TO TWO HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3501 8798 3538 8800 3541 8797 3542 8800
      3546 8800 3548 8783 3549 8781 3548 8765
      3545 8764 3542 8757 3518 8757 3515 8759
      3504 8759 3504 8761 3501 8761

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:30 PM CDT, 15 minutes earlier.

Area forecast discussion, May 16, 10:30 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 PM CDT SUN MAY 16 2010

.MESOSCALE UPDATE...
MERGING CELLS APPROACHING NORTHWEST WAYNE COUNTY AT 0326Z. FFMP
SHOWING HEAVY RAINFALL RATES ACROSS NORTHWEST WAYNE CO FROM CLIFTON
TO ROSS CREEK LANDING. EXPECT THIS TO CONTINUE AND MOVE EAST NEXT
HALF HOUR. FFMP SHOWING RAINFALL RATES AROUND 2 INCHES PER HOUR THESE
AREAS. WILL CONTINUE TO MONITOR CLOSELY.

BOYD

&&

.PREV DISCUSSION... /ISSUED 912 PM CDT SUN MAY 16 2010/

UPDATE...
WILL BUMP UP POPS FOR FAR WESTERN ZONES WITH AREA OF CONVECTION
OVER WRN TN HOLDING TOGETHER AS IT PUSHES E. COULD BE SOME HEAVY
RAINS IN ISOLATED AREA...JUST WHAT WE DON'T NEED.

MAG

PREV DISCUSSION... /ISSUED 804 PM CDT SUN MAY 16 2010/

MESOSCALE UPDATE...
BEEN KEEPING TABS ON QUASI-LINEAR MCS MOVING EASTWARD AROUND 30KTS
THROUGH WESTERN TN AND NORTHERN MS. LINE OF STORMS IN NORTHERN MS
SHOWING BOWING WITH GOOD DRYING BEHIND BOW. THIS HAS BEEN TRACKING
DUE EAST WITH CONSISTENCY SO EXPECT THIS FEATURE TO STAY SOUTH OF
MID STATE. MUCAPE OF 2000 J/KG NOW ACROSS WEST TN DOWN AND INTO
NORTHEAST MS AHEAD OF LINE. 17/00Z OHX RAOB SHOWING PRECIPITABLE
WATER AT 1.68 INCHES WITH MILLERS TOTAL TOTALS AT 51. OHX SOUNDING
HAS BOGUS DATA NEAR SURFACE (VERY LARGE SUPERADIABATIC LAPSE RATE).
SHOWERS AND STORMS WILL NOT FIND AS MUCH INSTABILITY TO WORK WITH
AS THEY MOVE INTO WESTERN MIDDLE TN LATER THIS EVENING...BUT LOCALLY
HEAVY RAINFALL AND GUSTY WINDS STILL POSSIBLE WITH THESE STORMS.

BOYD

PREV DISCUSSION... /ISSUED 320 PM CDT SUN MAY 16 2010/

DISCUSSION...WILL KEEP THE FLOOD WATCH UP AND LET IT EXPIRE AT 7
PM. THE SFC LOW IS LOCATED IN THE VICINITY OF MONTGOMERY...DICKSON
AND HOUSTON COUNTIES AND IS MOVING SLOWLY ENEWD. AREAS NEAR AND EAST
OF THE SFC LOW WILL SEE THE MOST SHOWER AND TSTM ACTIVITY. DIURNAL
TREND SHOULD DIMINISH ACTIVITY SIGNIFICANTLY AFTER 7 PM.

THE PRESSURE PATTERN HAS A 2ND LOW CENTER JUST NORTH OF THE
ARKLATEX...MOVING NEWD. LOCAL WRF MODEL INDICATES THAT THE
CONVECTION ASSOCIATED WITH THIS FEATURE WILL MOVE INTO THE WRN
PORTION OF THE AREA AROUND 11 PM...BUT WILL BE RATHER WEAK AND
ISOLATED. MODEL INDICATES THAT THE HEAVIER PRECIP WILL BE IN SW KY...
SE MO AND SRN IL.

THE 2ND LOW IS EXPECTED TO PASS THROUGH KY TOMORROW AND THEN ON
INTO THE UPPER OHIO VALLEY MON NGT AND TUE. DRIER AIR IS EXPECTED
TO PUSH INTO THE AREA AROUND THE SOUTH SIDE OF THE LOW LATE
TONIGHT AND MON.

NEXT SYSTEM IS STILL OFF THE LEFT COAST AND SHOULD MOVE INTO THE
ROCKIES ON TUE AND INTO THE PLAINS ON WED NGT. MODELS ATTEMPTS TO
SPIT OUT VARIOUS WEAK IMPULSES DOWNSTREAM...BUT DECIDE TO KEEP THE
FORECAST DRY FROM TUE NGT TO WED NGT. THIS SYSTEM PULLS CLOSE
ENOUGH ON THU TO GENERATE A CHANCE OF RAIN ON THU. THE CHANCE OF
RAIN WILL CONTINUE THROUGH SAT UNTIL IT PULLS FAR ENOUGH EAST OF
THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 16, 5:39 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
539 AM CDT SUN MAY 16 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-171200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
539 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE MID STATE.
SOME HEAVY RAINFALL WILL OCCUR TODAY...ESPECIALLY NORTHWEST OF A
LINE FROM LAWRENCEBURG TO COOKEVILLE. 1 TO 2 INCHES OF RAIN WILL
FALL...WITH LOCALLY 2 TO 4 INCHES FROM HEAVIER DOWNPOURS. A FLASH
FLOOD WATCH HAS BEEN POSTED FOR THE NORTHWEST TWO THIRDS OF THE
MID STATE THROUGH 700 PM.

ALSO...ISOLATED SEVERE STORMS MAY DEVELOP...WITH LARGE HAIL AND
LOCALLY STRONG WINDS. THE RAIN AND THUNDERSTORMS WILL DECREASE IN
COVERAGE AND INTENSITY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED TODAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, May 16, 8:56 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT SUN MAY 16 2010

TNZ005-022>024-056-093-170300-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-WAYNE-
856 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY...STEWART AND WAYNE COUNTIES...

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
MURRAY TO 5 MILES SOUTH OF PINEFLAT...OR ALONG A LINE EXTENDING FROM
MURRAY TO 22 MILES SOUTH OF SAVANNAH...MOVING EAST AT 15 MPH. STORMS
ARE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AS THEY MOVE FIRST INTO BENTON COUNTY AND THEN OTHER
COUNTIES ALONG THE TENNESSEE RIVER IN FAR WESTERN MIDDLE TENNESSEE.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE SLSO EXPECTED WITH
THE STRONGER STORMS.

BOYD
Special weather statement, May 16, 10:39 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1039 PM CDT SUN MAY 16 2010

TNZ056>058-093-094-170430-
HICKMAN-LAWRENCE-LEWIS-PERRY-WAYNE-
1039 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LAWRENCE...LEWIS...
PERRY AND WAYNE COUNTIES...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS THAT WERE PRODUCING HEAVY RAINFALL
ACROSS NORTHWEST WAYNE COUNTY FROM JUST SOUTH OF CLIFTON EAST
THROUGH THE EAGLE CREEK WILDLIFE MANAGEMENT AREA. THIS AREA IS BEING
MONITORED CLOSELY FOR THE POTENTIAL FOR FLASH FLOODING.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:12 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne33 min
May 17, 6:24 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury36 min
May 17, 6:51 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne39 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.